Texas, 2016

Damaging Wind in Texas, September 12, 2016

September 12, 2016 · NWS MAF · 1 event in 1 county or zone

There was an upper ridge which extended from Texas eastward into the Atlantic and an upper trough along the west coast. An upper level disturbance moved over West Texas which created lift.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

There was an upper ridge which extended from Texas eastward into the Atlantic and an upper trough along the west coast. An upper level disturbance moved over West Texas which created lift. There was good surface heating and moisture across the area. These conditions resulted in thunderstorms with strong winds across West Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 12, 5:47 PM CST, 11 minutes earlier.

Area forecast discussion, Sep 12, 5:47 PM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
647 PM CDT MON SEP 12 2016

.DISCUSSION...

&&

.AVIATION...
Showers and storms will continue to affect CNM... PEQ... and FST
through 02z. Expect VFR conditions for all TAF sites.

&&

.PREV DISCUSSION... /issued 148 PM CDT MON SEP 12 2016/

DISCUSSION...
SW flow aloft will persist thru the forecast cycle initially as an
upper low drops into central Calif and then as more energy recarves
the upper trof across the swrn CONUS next weekend. This will favor
passing shrtwv trofs to interact with modest surface based heating
and surface moisture. One such shrtwv trof is noted today across
Chihuahua, MX and another weak one Tue across the PB. A such a
cluster of storms is favored this PM across the Trans Pecos which
could push into parts of the PB. Precip chance look better across
the PB Tue though with a weak front just to the n and with a surface
low INVOF SE NM/Upper Trans Pecos se wind across the PB will keep
advecting higher low level mstr into the area. Lapse rates are
not that steep so robust convection may be limited. By Wed 3h wind
will increase as a 60kt jet starts to nose into the area. GFS/NAM12
are somewhat surprisingly shy about developing precip Wed n of the
Pecos River which could be the case especially if atmosphere is
worked over, lapse rates will be even less steep. Aforementioned
jet energy will increase Thur onward which appears to be favored
pattern for the proliferation of precip (locally heavy)
especially over the weekend when the 3h jet maxima/trof interact
with a front. Temperatures will moderate over the next few days.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     71  87  69  85 /  10  40  40  20
Carlsbad                       64  90  63  86 /  20  20  30  30
Dryden                         72  90  72  92 /  30  40  20  20
Fort Stockton                  68  89  67  87 /  30  40  20  30
Guadalupe Pass                 62  85  62  80 /  20  20  30  40
Hobbs                          65  84  63  81 /  10  40  40  20
Marfa                          59  82  59  81 /  40  40  30  30
Midland Intl Airport           70  86  67  85 /  20  40  30  20
Odessa                         70  86  67  84 /  20  40  30  20
Wink                           69  92  69  89 /  20  30  30  20

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...None.
&&
Hazardous weather outlook, Sep 12, 1:21 PM CST, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
221 PM CDT MON SEP 12 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-131930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
221 PM CDT MON SEP 12 2016 /121 PM MDT MON SEP 12 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THROUGH TONIGHT ACROSS
LOCATIONS GENERALLY ALONG AND SOUTH AND WEST OF THE PECOS RIVER
WITH ISOLATED STORMS POSSIBLE ACROSS PORTIONS OF THE PERMIAN BASIN
AND SOUTHEAST NEW MEXICO. HEAVY RAIN CAUSING LOCALIZED
FLOODING...GUSTY WINDS...AND LIGHTNING WILL BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Sep 12, 2:09 PM CST, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
309 PM CDT MON SEP 12 2016

TXZ075-082-122100-
TERRELL TX-PECOS TX-
309 PM CDT MON SEP 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PECOS AND NORTH
CENTRAL TERRELL COUNTIES UNTIL 400 PM CDT...

AT 308 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 19
MILES SOUTHWEST OF BAKERSFIELD...MOVING SOUTHEAST AT 10 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL PECOS
AND NORTH CENTRAL TERRELL COUNTIES.

LAT...LON 3062 10264 3087 10240 3072 10212 3035 10242
TIME...MOT...LOC 2008Z 315DEG 9KT 3064 10244
Special weather statement, Sep 12, 2:40 PM CST, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
240 PM MDT MON SEP 12 2016

NMZ028-122130-
EDDY COUNTY PLAINS NM-
240 PM MDT MON SEP 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EDDY COUNTY UNTIL
330 PM MDT...

AT 240 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTHWEST OF SEVEN RIVERS AIRPORT...OR 10 MILES SOUTHWEST OF
ARTESIA...MOVING EAST AT 25 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SEVEN RIVERS AIRPORT...SEVEN RIVERS...LAKEWOOD...BRANTLEY LAKE STATE
PARK...ATOKA...DAYTON AND LAKE AVALON.

LAT...LON 3264 10462 3281 10455 3275 10404 3241 10434
TIME...MOT...LOC 2040Z 289DEG 22KT 3271 10451

72
Special weather statement, Sep 12, 4:45 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
545 PM CDT MON SEP 12 2016

TXZ082-122330-
TERRELL TX-
545 PM CDT MON SEP 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TERRELL COUNTY UNTIL
630 PM CDT...

AT 544 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES WEST OF TERRELL COUNTY GAS PLANT...OR 22 MILES NORTH OF
DRYDEN... MOVING SOUTHEAST AT 15 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
DRYDEN AND TERRELL COUNTY GAS PLANT.

LAT...LON 3034 10171 3033 10174 3030 10174 3029 10176
      3026 10176 3010 10186 3004 10212 3026 10224
      3054 10190 3035 10170
TIME...MOT...LOC 2244Z 334DEG 12KT 3036 10200
Special weather statement, Sep 12, 5:19 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
619 PM CDT MON SEP 12 2016

TXZ058-059-130000-
REEVES COUNTY AND UPPER TRANS PECOS TX-LOVING TX-
619 PM CDT MON SEP 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN REEVES AND WESTERN
LOVING COUNTIES UNTIL 700 PM CDT...

AT 619 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ORLA...MOVING NORTHEAST AT 15 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ORLA...RED BLUFF RESERVOIR AND RED BLUFF.

LAT...LON 3170 10394 3186 10403 3199 10380 3173 10358
TIME...MOT...LOC 2319Z 244DEG 15KT 3182 10391
Special weather statement, Sep 12, 5:57 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
657 PM CDT MON SEP 12 2016

TXZ082-130100-
TERRELL TX-
657 PM CDT MON SEP 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TERRELL COUNTY UNTIL 800
PM CDT...

AT 656 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF TERRELL COUNTY AIRPORT...OR 8 MILES NORTHWEST OF
DRYDEN...MOVING EAST AT 30 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
DRYDEN AND TERRELL COUNTY AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3034 10167 3035 10170 3033 10174 3030 10174
      3029 10176 2988 10176 2995 10233 3028 10227
      3039 10170 3036 10166 3034 10166
TIME...MOT...LOC 2356Z 260DEG 26KT 3016 10217

84

The radar

The Laughlin AFB radar (KDFX), 198 km away, was scanning. The volume nearest the first event began at 23:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Terrell

When
September 12, 5:58 PM CST
Where
Terrell County, Dryden
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
30.050, -102.120

A thunderstorm moved across Terrell County and produced a 59 mph wind gust at the Dryden AWOS site.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657053.